Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 547, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 22, 2004, 8:29 PM CDT for Charles Mix County, Douglas County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2004, 8:29 PM CDT (01:29 UTC)
- Expired
- Oct 22, 2004, 9:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Charles Mix County, SD, Douglas County, SD
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 479 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 230129 SVRFSD SDC023-043-230200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 829 PM CDT FRI OCT 22 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA WESTERN DOUGLAS COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 900 PM CDT * AT 829 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 9 MILES WEST OF LAKE ANDES...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE ANDES AROUND 835 PM CDT GEDDES AROUND 840 PM CDT HARRISON...CORSICA AROUND 900 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4317 9880 4309 9857 4345 9840 4348 9866 $$ CJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 2:55 PM CDT, 5 hours 34 minutes earlier.
Area forecast discussion, Oct 22, 2:55 PM CDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 255 PM CDT FRI OCT 22 2004 .DISCUSSION... STG LO MOVG OVER AREA THIS EVE WILL TRIGGER SHWRS/TSTMS...SCT TSTMS E THIS EVE WITH SOME SVR...SHWRS AND TSTMS LIKELY FRTHR W. STILL LOOKING AT MINUTE BY MINUTE QSTNS ON TSTM DVLPMNT AND SVR POTENTL. MAIN QSTNSEEMS TO BE MOISTR DEPTH. OF COYRSE EXPCT PRETTY GOOD CVRG OF ACTVTY TO SPRD OVER AREA DURNG TNGT AS UPPR LO MOVES BY BUT THAT WONT BE SVR. LINGRNG SHWRS N/E SHUD EXIT PRETTY QUICKLY SAT MRNG AS SYS MOVES NE OF AREA...MAKING FOR DECENT SUBSDNCE. SKIES SHUD PRTLY CLR SAT WITH A BREEZY DAY AND FAIRLY MILD TEMPS. SYS SAT NGT AND SUN WITH WK CDFNT SLIPPNG THRU AREA STILL EXPCTD TO BE DRY WITH SHWRS STAYING TO THE N. A LTL WARMNG SUN THEN COOLR SUN NGT AND MON...BUT STILL FAIRLY NICE WITH RELTVLY DRY AIR OVER AREA. ANOTHER WK SYS TRIES TO NUDGE CLOSE FROM THE W TUE BUT WILL KEEP SKIES PTCLDY. EXTENDED SYS DEALS WITH DRY START LEADING TO EFFECTS OF MAJOR TROF DIGGING INTO WRN U.S. BY MIDWEEK. WILL GO WITH IDEA OF WRMFNTL SHWRS WED...COPNTG CHC SHWRS THU AS STGR SYS APPCHS AREA UP FRONT SIDE OF MAJOR TROF AS ON NGT MODELS RUNS. DAY GFS IS SLOWER AND HOLD MORE OF SYS TO THE W...SUGGESTG CONTD CHC SHWRS FOR FRI. FOR NOW WILL GO WITH IDEA OF DRY FRI BUT AS USUAL MODELS LIKELY TO DO FLIP FLOPS THAT FAR AHD. AM BEING VERY CONSERVATIVE ON TEMP CHANGES WITH WARM SRLY FLOW DVLPG DURG WEEK LIKELY TO BE TEMPERED BY INCRS IN MOISTR...CUD EVEN TURN OUT SOMETHING LIKE LAST FEW DAYS WITH LOTS OF LO CLDS/DRZL THO WONT GO FOR THAT FOR NOW. OTRW ON THE OTHER SIDE OF THINGS...IT CUD GO BACK TO UNSEASONABLY WRM FOR A SPELL.A LTL COOLNG FRI AGN VERY TAME...AGN IF SYS SLOWS DOWN SO WILL ALL ANTICIPATED CHANGES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Oct 22, 3:40 PM CDT, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 PM CDT FRI OCT 22 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-231200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 340 PM CDT FRI OCT 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... AN AREA OF LOW PRESSURE WILL CONTINUE TO SLIDE EAST ACROSS THE AREA THIS EVENING. A WARM FRONT WILL CONTINUE TO LIFT TO THE NORTH THROUGH THE EVENING AND MAY PROVIDE THE FOCUS FOR A FEW STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. THE THREAT FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND EAST OF A WAGNER TO DE SMET LINE. STORMS THAT FORM DURING THIS TIME MAY PRODUCE WIND GUSTS TO 70 MPH AND LARGE HAIL. A FEW TORNADOES ARE ALSO POSSIBLE THROUGH 9 PM...MAINLY EAST OF A DE SMET TO YANKTON LINE. A STRONG UPPER LEVEL DISTURBANCE WILL ALSO BEGIN TO AFFECT THE AREA EARLY THIS EVENING AND OVERNIGHT. SCATTERED THUNDERSTORMS WILL BEGIN TO FORM AHEAD OF THIS FEATURE WEST OF A MITCHELL TO TYNDALL LINE AFTER 7 PM. THESE STORMS WILL ORGANIZE INTO A LINE AND SLIDE EAST ACROSS THE REST OF THE AREA OVERNIGHT. THE PRIMARY THREAT WITH THESE OVERNIGHT STORMS WILL BE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 70 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PMALONG AND EAST OF A BONESTEEL TO STICKNEY TO DE SMET LINE && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. JRM
Nearby
Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.